Wyoming, 2016Damaging Wind in Wyoming, August 2, 2016
August 2, 2016 · NWS RIW · 1 event in 1 county or zone
Thunderstorms over northern Fremont and western Hot Springs counties generated a nearly 60-mile long eastward-moving outflow boundary. The boundary formed in an environment characterized by large temperature-dew point spreads of 45F to nearly 60F.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms over northern Fremont and western Hot Springs counties generated a nearly 60-mile long eastward-moving outflow boundary. The boundary formed in an environment characterized by large temperature-dew point spreads of 45F to nearly 60F. The resulting damaging wind gusts exceeded 70 mph, which toppled a large cottonwood tree and snapped two power poles in Hot Springs County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 2, 1:51 PM MST, 14 minutes earlier.
Area forecast discussion, Aug 2, 1:51 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
251 PM MDT TUE AUG 2 2016
.SHORT TERM...Tonight Through Wednesday
A weak upper level low pressure trough over western Wyoming will
bring some showers and thunderstorms over the west spreading east
through the night. Little rain is expected with very dry lower
levels with hot temperatures. Strong wind gusts to 55 mph can be
expected. West to southwest winds will blow this evening. These
provide a combination for red flag conditions. Most areas will
see a decrease in wind and thunderstorm threat by 9 pm mdt. Winds
are expected to be stronger on Wednesday with very dry conditions
continuing. Red flag warnings are in effect from noon to 9 pm mdt
on wednesday. Showers and thunderstorms will be limited to the
east. A cold front will begin to move into the north in the
afternoon and evening hours.
.LONG TERM...wednesday night Through Tuesday
A cold front will sweep south with a sharp turn of the winds to
the northeast. Colder air will move in but will still be rather
dry. Some freezing lows are expected in the western mountain
valleys. Dry conditions with a gradual warm up will occur through
thursday night. A return to isolated to widely scattered showers
and thunderstorms are expected Friday and Saturday. The extended
models continue to be over aggressive days 6 through 8 in
constantly bringing up deeper monsoon moisture and combining it
with a polar trough increasing the coverage and rainfall form
showers and thunderstorms. This seems to be well overdone as it
has yet to happen and has been the trend for over a week.
&&
.AVIATION.../00Z ISSUANCE/
West of the Continental Divide...KJAC/KBPI/KPNA/KRKS
Showers and thunderstorms will continue to move through southwestern
Wyoming this afternoon, with storm potentially containing gusty wind
to 40kts. Storms will weaken with the loss of daylight, though the
western mountains may see some activity continue into the overnight
hours, but should weaken by 12z. Widespread VFR conditions
anticipated through 00z Thursday. Gusty wind will return after 18z
Wednesday. Periods of mountain obscuration will continue due to
smoke from nearby wildfires.
East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL
Showers and thunderstorms will move through the area this evening,
especially central Wyoming. Showers may contain gusty and erratic
wind, and could result in brief periods of MVFR conditions due to
rain. Widespread VFR conditions anticipated by 06z tonight, except
for a few showers over the central mountains. The majority of the
area will see VFR conditions through 00z Thursday. The exception
will be eastern Wyoming, including KCPR, where some thunderstorm
activity is favorable, especially after 21z Wednesday. Again, gusty
wind will be possible with storms, along with brief periods of MVFR
&&
.FIRE WEATHER...
Red flag warnings are in effect for most of the area until 9 pm
mdt this evening and again for Wednesday from noon to 9 pm mdt.
Strong wind gusts and very low relative humidity with hot
temperatures and mainly dry lightning with haines index of 5 to 6
will combine to significantly increase the threat of fires with
rapid rates of spread. A cold front will bring colder air and a
wind shift to the northeast wednesday night.
&&
.RIW Watches/Warnings/Advisories...
Red Flag Warning until 9 PM MDT this evening for WYZ140-275>277-
280>283-285>289-300-414>416.
Red Flag Warning from noon to 9 PM MDT Wednesday for WYZ140-
275>277-280>283-285>289-300-414>416.
&&
SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Branham
FIRE WEATHER...C.Baker
Hazardous weather outlook, Aug 2, 1:18 PM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
218 PM MDT TUE AUG 2 2016
WYZ001>020-022>030-032030-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
218 PM MDT TUE AUG 2 2016
...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF
5 TO 6...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
VERY LOW RELATIVE HUMIDITY WITH STRONG WIND GUSTS...HOT
TEMPERATURES AND A VERY UNSTABLE AIR MASS WITH A HAINES INDEX OF
5 TO 6...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
WEST AND SPREAD EAST. STRONGER WEST WINDS WITH VERY DRY CONDITIONS
WILL INCREASE THE RISK OF FIRES WITH RAPID RATES OF SPREAD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
MAINLY OVER THE WEST AND SPREAD EAST. STRONGER WEST WINDS WITH
VERY DRY CONDITIONS WILL INCREASE THE RISK OF FIRES WITH RAPID
RATES OF SPREAD.
THUNDERSTORMS MAY RETURN TO THE AREA FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT HAIL AND STRONG WIND GUSTS.
In the hours before
Special weather statement, Aug 2, 11:09 AM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1209 PM MDT TUE AUG 2 2016
WYZ014-023>026-021945-
WIND RIVER MOUNTAINS WEST-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-
INCLUDING THE CITIES OF...AFTON...ALPINE...STAR VALLEY RANCH...
THAYNE...PINEDALE...LA BARGE...BIG PINEY...FARSON
1209 PM MDT TUE AUG 2 2016
...THUNDERSTORMS TO CONTINUE THIS AFTERNOON...
SHOWERS AND THUNDERSTORMS CONTINUE TO STREAM INTO SOUTHWESTERN
WYOMING THIS AFTERNOON. DANGEROUS CLOUD TO GROUND LIGHTNING WILL
BE POSSIBLE...ALONG WITH GUSTY WIND TO 40 MPH AND POTENTIALLY
SMALL HAIL. THESE STORMS MAY IMPACT THE AREA THROUGH THE AFTERNOON
HOURS. THOSE OUTDOOR SHOULD SEEK A STURDY INDOOR SHELTER IF STORMS
APPROACH.
BRANHAM
Special weather statement, Aug 2, 1:27 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
227 PM MDT TUE AUG 2 2016
WYZ017-022115-
WIND RIVER BASIN-
227 PM MDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 315
PM MDT...
AT 226 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DIVERSION DAM REST AREA...WHICH IS 12 MILES WEST OF PAVILLION...
MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MORTON AND PILOT BUTTE RESERVOIR AROUND 250 PM MDT.
PAVILLION AROUND 255 PM MDT.
KINNEAR AROUND 300 PM MDT.
OCEAN LAKE AROUND 305 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MIDVALE...PAVILLION
NATURAL GAS PROCESSING PLANT...BULL LAKE LODGE...PILOT BUTTE U S
BUREAU OF RECLAMATION POWER PLANT AND RIVERTON REGIONAL AIRPORT.
LAT...LON 4323 10903 4338 10899 4342 10837 4297 10848
4320 10905
TIME...MOT...LOC 2026Z 279DEG 23KT 4328 10893
BRANHAMSpecial weather statement, Aug 2, 1:52 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
252 PM MDT TUE AUG 2 2016
WYZ007-017-022115-
WIND RIVER BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
252 PM MDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
315 PM MDT...
AT 250 PM MDT...DOPPLER RADAR WAS TRACKING AN OUTFLOW ALONG A LINE
EXTENDING FROM 10 MILES NORTHEAST OF PAVILLION TO NEAR OCEAN LAKE TO
NEAR KINNEAR...AND MOVING EAST AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE AT IMPACTED AREAS.
STRONG THUNDERSTORMS WILL BE NEAR...
RIVERTON...HIDDEN VALLEY AND BOYSEN STATE PARK HEADQUARTERS AROUND
315 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MIDVALE...RIVERTON
REGIONAL AIRPORT...OWL CREEK KAMPGROUNDS...BONNEVILLE...RIVERTON
MEMORIAL HOSPITAL...RENDEZVOUS ELEMENTARY SCHOOL...TRINITY LUTHERAN
SCHOOL...WIND RIVER RV PARK...SHOSHONI MUNICIPAL AIRPORT AND ASHGROVE
ELEMENTARY SCHOOL.
LAT...LON 4347 10798 4320 10806 4300 10833 4309 10888
4324 10868 4343 10862
TIME...MOT...LOC 2050Z 274DEG 30KT 4336 10856 4324 10859 4314 10872
BRANHAMThunderstorm Wind, Hot Springs
- When
- August 2, 2:05 PM MST to 2:35 PM MST
- Where
- Hot Springs County, 8.9 mi ESE of Hamilton Dome to 1.45 mi WSW of Thermopolis
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 43.714, -108.390
Two power poles were snapped three to four feet off the ground and a large cottonwood tree was toppled along State Highway 170 west of the junction with State Highway 120 northwest of Thermopolis. The thunderstorm outflow winds were measured at 63 mph at the Hot Springs County Airport and 74 mph at a mesonet station in Thermopolis.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Flash Flooding and Heavy Rain in Arizona, August 2, 201618 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644684.